The US Food and Drug Administration said Thursday that prescription drugs containing acetaminophen, the active ingredient in Tylenol, must update their labels to warn of possible liver damage.
The FDA also asked drug makers to limit the amount in any single dose to 325 milligrams, in order to reduce the risk of liver damage.
The changes do not apply to over-the-counter medications, but to combination prescription painkillers such as Percocet, Vicodin and Tylenol with Codeine.
"FDA is taking this action to make prescription combination pain medications containing acetaminophen safer for patients to use," said Sandra Kweder, deputy director of the Office of New Drugs in FDA's Center for Drug Evaluation and Research.
"Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States; many of which result in liver transplant or death."
People who combine various different prescription drugs are at the most risk of liver damage, the FDA said.
"There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider," said Kweder.
"The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period."
The change in dose to a maximum of 325 milligrams should be phased in over a three-year period, the FDA said.
"The FDA believes that prescription combination products containing no more than 325 mg of acetaminophen per tablet are effective for treating pain."
Warning boxes, the agency's strongest form of warning, should be added to all prescription drugs containing acetaminophen, the FDA said, noting that damage can occur in a short timeframe.
The agency also warned against drinking alcohol in combination with acetaminophen, which has long been known to cause liver damage.
"Most of the cases of severe liver injury occurred in patients who took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period, took more than one acetaminophen-containing product at the same time, or drank alcohol while taking acetaminophen products," it said.
An advisory panel first recommended that FDA make the label changes at a meeting in June 2009.